Friday, September 26, 2014

Changes in Medication, Withdrawal, Grace, the Word of God and HOPE

I was asked by several of my friends
to reopen my blog,
The Upside of Down.

After much consideration, 
I decided to post again.

My prayer has always been to help those 
who are struggling with the dark heaviness of
chronic depression, major depressive and
bipolar disorder.

At some point we will all experience what has been called, "The Dark Night of the Soul."
The disorder maybe mild or chronic, simple or complex.

Remember, there is purpose in the pain and restoration in our brokenness.

  • In our weakness, He is strong.

"Three times I (Paul) pleaded with the Lord to take it away from me.  But he said to me, 'My grace is sufficient for you, for my power is make perfect in weakness.  Therefore I will boast all the more gladly in my weaknesses, so that Christ's power may rest on me."  2 Corinthians 12:8-9

Finding the right combination of medications 
is one of the frustrating components of the disease.

Since I posted last, 
my medications have been changed
two more times.

  • Sometimes it gets worse before it gets better.

A couple of months ago, the doctor started weaning me off
one of the medications that I was put on when I was diagnosed 8 years ago.
Research indicated that the drug had been known to cause early dementia with prolonged use.
My mom had dementia and I couldn't take that risk.

I went through the horrible side effects of withdrawal, 
trembling hands, profuse sweating, nightmares and unrealistic fears.
The worse thing you can imagine. Another medication was added to help with the withdrawal.
The weaning off was to be gradual reduction of both meds. 

  • Keep your appointments.
One of the components of the disease is forgetfulness and non-compliance. 
Forgetting to take the meds, refusing to take the meds, forgetting appointments or refusing to keep appointments is a constant battle for the doctor and the patient.

I missed a couple of appointments and the doctor could not work me in.
I really don't believe his secretary told him.  He took a few days off and I got the recording,
"If this is a true emergency, please go to your local emergency room."
I suffered two weeks without the medication that he was trying to wean me off.
The withdrawal was vicious. I honestly thought that something was terribly wrong and I was going to die before I could get help.  My thoughts were racy and I imagined the worse.

"We demolish arguments and every pretension that sets itself up against the knowlege of God and we take captive every thought to make it obedient to Christ."  2 Corinthians 10:5

In the end, by the Grace of God I got through it and I am now on the other side.

  • Read God's Word and pray without ceasing.

Yesterday I was started on a new medication that has been on the market 
for only a short while.  I expressed my fears of starting over.  
I feel like I am always starting over.

The FEARS are overwhelming.  I hear horror stories of real people, 
people I know who have had major reactions that resulted in suicide.

My daughter told me a story this week about the sister of a friend.
Her husband had BD.  The doctor had recently changed his medication.
In a few days, he presented symptoms of paranoia and thought his wife 
was having an affair. (She was not.)  He shot his wife and then himself
while his 10 year old daughter was in the house.

  • Pay attention to your body
Now I'm being funny.  I told Mr. H "If you see "crazy" (more than I normally am), hide all the weapons (we don't have guns) get out of the house or restrain me and call 911 or get me to the ER.

  • Pray the Word of God
I pray aloud, "Lord, you say in YOUR WORD, that you will 'protect me and preserve my life. you will sustain me on my sickbed and restore me from the bed of my illness'. You have promised me that, 'No weapon forged against me shall prosper.'  You have said, 'After you have suffered awhile, I will stablish, strengthen and settle me'."  I believe your Word. I trust in your unfailing love and I know that your grace will be enough.

My doctor has been treating another patient with BD and Social Fobia. 
She has been living a life of isolation, confined to her home for many years.
She started taking this new medication a month ago.
Last week she drove her car to town and bought groceries. 

  • Never lose hope, never give up!

I can testify to the grace of God to carry me through
the incredibly dark places of my life.

At the present time, I am only taking two medications every day and one as need for BD.  A year ago I was taking five.

I truly believe that God heals in different ways.  Sometime he gives doctors (men whose intelligence comes from God) the wisdom to treat the patient and the chemist the chemicals to do the research and the intellect to find the formula (the chemist, the chemical and the formulas come from God). Sometimes he heals instantaneously. Sometimes the healing is gradual.

Sometimes he gives grace that is always enough.

Sometimes He calms the storm.  Sometimes He calms me. 

Thankful for a God of All GRACE,



  1. Bonnie, I am so glad you decided to post again on this subject. I will email you later..Love ya dear friend..Blessings

  2. Bonnie, I realized a while back that the posts had stopped from this blog. I prayed for you that everything was OK. I realize now you have been having a rough time....I'm so sorry, friend. Although I have never had these experiences, I know many people suffer from it and you are such an inspiration of hope to those others. Bless you!

  3. I'm glad you have opened up your blog again. It's something I haven't feel,t like I can do yet. You are such a strong young woman. I admire you. :-) Ann